Georgia, 2020

Damaging Wind in Georgia, June 21, 2020

June 21, 2020 · NWS CAE · 1 event in 1 county or zone

An isolated severe thunderstorms produced wind damage in Burke Co GA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

An isolated severe thunderstorms produced wind damage in Burke Co GA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 21, 8:57 PM EST, 28 minutes earlier.

Area forecast discussion, Jun 21, 8:57 PM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
957 PM EDT Sun Jun 21 2020

.SYNOPSIS...
Upper level ridge over the region will move offshore on Monday
with isolated convection expected. Increasing chances of
convection will return Tuesday onward as moisture and the next
frontal boundary move into the region by mid to late week.
Temperatures will be near or above normal.

&&

.NEAR TERM /UNTIL 7 AM MONDAY MORNING/...
Upper ridge axis has shifted east towards our eastern forecast
area (FA) as an upper short wave moves east into W GA. Just back
to our west, where better moisture exists, and with the upper
short wave, shower and thunderstorm activity moving east into
portions of the CSRA. With track of shortwave overnight, some
convective activity could linger into late tonight, but will
generally expect with loss of heating, areal coverage of
convection should gradually diminish. With high DCAPE values in
place, an isolated stronger cell could be capable of reaching
severe limits, producing strong wind gusts.

&&

.SHORT TERM /7 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
Monday and Monday night...Upper ridge moving offshore early in
the day. Upper trough from the northern Plains to the Midwest
amplifying a bit and moving into the Mississippi Valley. Upper
level flow becoming southwest across the area and moisture will
be increasing. Weak surface trough across the area and air mass
moderately unstable by afternoon with strong heating. Temps into
the low to mid 90s. There may be a weak short wave late in the
day or evening. Convection expected to be scattered with a few
storms approaching from Georgia and a few along the sea breeze.
Showers and thunderstorms expected to be diurnally driven but a
few may linger into the evening. Overnight lows into the low
70s.

Tuesday and Tuesday night...Moisture increasing across the
region as upper trough moves into the Mississippi Valley. Weak
cold front moves into Tennessee Valley. Piedmont trough in
place across the region and moderate instability expected. A few
short wave triggers in southwest flow aloft and timing somewhat
uncertain but expect mainly diurnally driven convection with
temps in the low to mid 90s and lows in the low 70s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Upper trough near the Great Lakes will continue to push
eastward through the end of the week. The main trough axis will
be east of the area by Friday with drier air expected over the
weekend. Ahead of this trough, a weak surface front will be
northwest of the area on Wednesday, with this front slowly
moving towards the forecast area Wednesday evening or early
Thursday. Ahead of this boundary, expecting increase in coverage
of showers and thunderstorms, especially Wednesday afternoon
and evening. Although the front may stall out across the cwa on
Thursday, there remains a chance that the front does not make it
into SC, and remains further north. With either scenario, the
front will still be somewhere near the region through Thursday
night to provide a focus for scattered thunderstorms mainly in
the afternoon and evening. Appears drier air will move into the
region behind the front over the weekend and with upper ridge
building over the area expect above normal temperatures and
afternoon thunderstorms isolated at best.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
VFR conditions expected through the 24hr TAF forecast period.

Upper ridge axis is shifting east of the forecast area this
evening with shortwave energy moving through the TN Valley which
is supporting convection to our west. Expect the convection to
diminish before reaching the terminals this evening but cannot
rule out a few showers around AGS/DNL so have included VCSH
through 03z. Otherwise, mainly clear skies with some higher
clouds moving in overnight as the shortwave crosses the region.
A low level jet and a larger dewpoint depression after the warm
day should limit fog potential overnight. Winds will pick up
from the southwest around 8 to 10 knots after 15z Monday.
Isolated convection expected Monday afternoon but coverage to
low to include in the forecast.

EXTENDED AVIATION OUTLOOK...Restrictions in early morning
fog/stratus possible each day. The chance for diurnal convection
will increase Tuesday through Thursday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Jun 21, 2:43 AM EST, 18 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
343 AM EDT Sun Jun 21 2020

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
220745-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
343 AM EDT Sun Jun 21 2020

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 21, 8:09 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Columbia SC
909 PM EDT Sun Jun 21 2020

GAZ077-220145-
Burke GA-
909 PM EDT Sun Jun 21 2020

...Strong Thunderstorms Will Impact Portions of southwestern Burke
County Until 945 PM EDT....

At 908 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Summertown, or 12 miles north of Swainsboro,
moving northeast at 15 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail and excessive
           cloud to ground lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately.

Some locations in the path of this storm include...
Midville and Magruder.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

LAT...LON 3282 8226 3283 8231 3284 8231 3289 8229
      3301 8212 3292 8203 3292 8208 3288 8213
      3281 8215 3282 8216 3280 8221
TIME...MOT...LOC 0108Z 239DEG 14KT 3277 8228

HC
Special weather statement, Jun 21, 8:40 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Columbia SC
940 PM EDT Sun Jun 21 2020

GAZ077-220230-
Burke GA-
940 PM EDT Sun Jun 21 2020

...Strong Thunderstorms Will Impact Portions of central Burke County
Until 1030 PM EDT....

At 940 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Waynesboro, moving east at 15 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Waynesboro, Alexander, Burke County Airport and Shell Bluff.

LAT...LON 3301 8215 3318 8215 3322 8181 3321 8178
      3322 8178 3322 8177 3321 8177 3294 8179
TIME...MOT...LOC 0140Z 271DEG 12KT 3310 8207

HC

The radar

The Charleston,SC radar (KCLX), 91 km away, was scanning. The volume nearest the first event began at 02:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Burke

When
June 21, 9:25 PM EST to 9:29 PM EST
Where
Burke County, 4 mi SE of Shell Bluff
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.110, -81.850

Burke Co dispatch reported trees down near Botsford Church Rd and Hwy 23. Time estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889616.